Virginia, 2005

Hail and Damaging Winds in Virginia, May 14, 2005

May 14, 2005 · NWS LWX · 16 events in 9 counties and zones

A warm front pushed through the region during the afternoon hours ahead of a cold front that was expected to move the next day. Scattered showers and thunderstorms caused hail and damaging winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front pushed through the region during the afternoon hours ahead of a cold front that was expected to move the next day. Scattered showers and thunderstorms caused hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 10:31 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, May 14, 10:31 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT SAT MAY 14 2005

.SHORT TERM (REST OF TODAY)...

SATELLITE TRENDS HAVE SHOWN AN AREA OF MOSTLY SUNNY SKIES HAS
DEVELOPED THIS MORNING ACROSS THE SHENANDOAH VALLEY...PORTIONS OF
NORTHERN VA AND CENTRAL MD. 15Z SFC TEMPERATURES IN THE UPPER 60S
TO LOWER 70S ACROSS THE CWA POINT TOWARD HIGHS IN THE LOWER 80S IN
LINE WITH CURRENT ZONE FORECAST. 13Z RUC...12Z NAM BUFKIT
SOUNDINGS AND MODIFIED 12Z SOUNDING FOR DULLES INDICATING GOOD
INSTABILITY THIS AFTERNOON WITH SB CAPE NEAR 1400 J/KG AND LIFTED
INDICES BETWEEN MINUS 3 AND MINUS 4 C. STRONG TRIGGERING MECHANISM
FOR CONVECTION THIS AFTERNOON APPEARS TO BE MISSING WITH COLD
FRONT FAR TO THE WEST IN THE LOWER OH VALLEY. A FEW OUTFLOW
BOUNDARIES ACROSS THE AREA MAY SERVE AS A FOCUS FOR
CONVECTION...OTHERWISE CELLS WILL DEVELOP AS A RESULT OF
CONVECTIVE TEMPERATURES BEING REACHED THIS AFTERNOON. MODEL
SOUNDINGS PROJECTING 0-6 KM SHEAR OF APPROXIMATELY 40 KT...SO ANY
PULSE CELLS THAT DEVELOP COULD PRODUCE WINDS NEAR OR SLIGHTLY
ABOVE 50 KT. WITH WET BULB ZERO HEIGHT AT NEARLY 11K FT...ANY HAIL
PRODUCED BY THESE STORMS WOULD LIKELY BE SMALL AND BELOW SEVERE
CRITERIA.

HAVE UPDATED ZONES TO REMOVE MORNING WORDING AND ADJUST SKY COVER
EARLY THIS AFTERNOON ACROSS THE SHENANDOAH VALLEY...PORTIONS OF
NORTHERN VA AND CENTRAL MD.

&&

.PREVIOUS DISCUSSION...
(ISSUED 331 AM EDT SAT MAY 14 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...

SHOWERS AND THUNDERSTORMS ARE MAINLY WEST OF THE CWFA AT THIS
TIME...AS DEPICTED FROM THE REGIONAL RADAR LOOP. CURRENTLY
TEMPERATURES ARE IN THE M/U 50S ACROSS THE CWFA...WITH DEWPOINTS IN
THE M/U 40S WITH SOUTHERLY/SOUTHWESTERLY FLOW. CLOUDINESS PERSISTS
MAINLY OVER THE EASTERN CWFA...WITH SOME BREAKS INDICATED IN THE
LATEST OBSERVATIONS OVER THE WESTERN TWO THIRDS.

EXPECT DEWPOINTS TO RISE THROUGHOUT THE DAY...REACHING THE U50S TO
LOWER 60S AS SOUTHWEST WINDS WILL BRING MOISTURE NORTHWARD. THE 45
KT 850MB JET WILL SHIFT EASTWARD TODAY...HOWEVER WEAKENING
SLIGHTLY...AND POSITION ITSELF EAST OF THE BLUE RIDGE BY THE LATE
AFTERNOON INTO THE OVERNIGHT HOURS. WITH BREAKS IN THE
CLOUDS...TEMPERATURES WILL REACH INTO THE UPPER 70S TO NR 80 IN MOST
PLACES THIS AFTERNOON.

THE ETA LOOKS PRETTY GOOD FOR THIS FORECAST PACKAGE. AFTERNOON
INSTABILITY WILL INCREASE...WITH SURFACE BASED CAPES RANGING BETWEEN
1500 TO 2000 AND LIFTED INDICES BETWEEN -4 AND -7. NO STRONG MID
LEVEL SUPPORT IS INDICATED...HOWEVER A WEAK SHORTWAVE IS NOTED.
UPPER LEVEL JET SUPPORT WILL BE MINIMAL. CWFA WILL BE WITHIN THE
WARM SECTOR THIS AFTERNOON...AND CONVECTION IS LIKELY TO FOCUS UPON
ANY LEFTOVER OUTFLOW BOUNDARIES FROM THE OVERNIGHT CONVECTION IN THE
WEST AND A LEE SIDE TROUGH.(ALREADY AN OUTFLOW BOUNDARY IS NOTED
OVER NORTHERN MARYLAND AT THIS TIME.) ISOLATED SEVERE STORMS WILL BE
POSSIBLE THIS AFTERNOON AND WILL MENTION WITHIN AN SPS AND THE HWO.

MEANWHILE...THE COLD FRONT CURRENTLY OVER THE MID SECTION OF THE
COUNTRY WILL CONTINUE TO TREK EASTWARD OVERNIGHT AND BEGIN
APPROACHING THE WESTERN FRINGES OF THE CWFA BY EARLY SUNDAY.

MAIN CHANGES TO TEMPERATURES INCLUDE RAISING THE MAX TEMPS A FEW
DEGREES FOR TODAY. NO CHANGES TO THE OVERNIGHT MINS. HAVE CHANGED
AROUND THE POPS FOR TODAY...TRIED TO ORIENT THE AXIS OF HIGHEST POPS
FROM SAY BALTIMORE TO IAD TO HARRISONBURG.

LONG TERM (SUNDAY THROUGH FRIDAY)...

SUN...COLD FRONT IS STILL SLATED TO MOVE ACROSS THE MID
ATLANTIC...WITH AN AREA OF CONVECTION AHEAD/ALONG THE FRONT...IN
ADDITION TO SOME PRECIP BEHIND THE FRONT. PREFER THE GFS DEPICTION
OF OMEGA/QPF FIELDS. BUMPED POPS UP TO LIKELY ACROSS OUR CWA.
CONVECTION MORE THAN LIKELY WILL BE ONGOING ACROSS OUR WEST IN THE
MORNING...THEN WILL SHIFT EAST AND GALVANIZE ACROSS THE EAST IN
THE AFTERNOON...AS BEST INSTABILITY SHIFTS EAST WITH FORWARD
PROGRESSION OF COLD FRONT. STORMS COULD BECOME MORE ORGANIZED IN
THE AFTERNOON...AND ANY SEVERE THREAT LOOKS TO BE ALONG/EAST OF
THE I-95 CORRIDOR. ORGANIZATION WILL BE VERY DEPENDENT ON AMOUNT
OF DESTABILIZATION THAT CAN OCCUR.

SUN NGT...FRONT MOVES OFFSHORE...WITH LINGERING CHC POPS ACROSS
LOWER SOUTHERN MD AND THE LOWER POTOMAC/CHES BAY. KEPT SOME LOW POPS
FOR REST OF THE CWA IN THE EVENING AS WELL...WITH UPPER LEVEL TROF
LAGGING BEHIND AND ANOTHER SHOT OF UPPER PVA.

MON THROUGH TUE...CYCLONIC FLOW AND COLD AIR ALOFT WILL KEEP SOME
CLOUDS AROUND FOR P/C...ALTHOUGH SUPPORT FOR PRECIP LOOKS NIL AND
KEPT DRY FORECAST.

WED THROUGH FRI...MADE VERY FEW CHANGES TO PREVIOUS FORECAST...ASIDE
FROM MINOR TEMP/DEWPOINT TWEAKS. MODELS CONTINUE TO SHOW INCREASING
CHC FOR PRECIP WED PM INTO THU AS LOW PRESSURE MOVES FROM THE OH
VALLEY INTO CENTRAL/SOUTHERN VA THU. IF GFS TRAJECTORY IS
CORRECT...CHC POPS MAY BE CONFINED ACROSS OUR SW WED PM BEFORE
SPREADING THROUGH THE ENTIRE CWA WED NGT AND THU.

AVIATION...

CIGS SHOULD REMAIN VFR TODAY...BEFORE GOING MVFR THIS EVENING AND
OVERNIGHT. VSBYS WILL BE TEMPORARILY REDUCED TO IFR IN TSRA THIS
AFTERNOON AND EVENING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537
UNTIL 8 PM SATURDAY.

&&

SHORT TERM...SMITH
Hazardous weather outlook, May 14, 10:30 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SAT MAY 14 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-150930-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1130 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST
VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND WEST OF THE I-95 CORRIDOR...INCLUDING THE
PANHANDLE OF WV...MUCH OF MD AND NORTHERN VA.

A WARM FRONT WILL MOVE NORTH OVER THE OUTLOOK AREA THIS
AFTERNOON...AND WITH INCREASING INSTABILITY DUE TO AFTERNOON
HEATING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP.

ISOLATED SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH. THE HIGHEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE AFTER 4 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
SUNDAY...MAINLY ALONG AND EAST OF THE I-95 CORRIDOR...AS A COLD
FRONT MOVES EAST OVER THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JB

The radar

The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
May 14, 1:40 PM EST
Where
Shenandoah County, Woodstock
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.883, -78.517

Trees down on roads and powerlines.

Thunderstorm Wind, Shenandoah

When
May 14, 1:52 PM EST
Where
Shenandoah County, Mt Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.750, -78.650

Trees downed across roads and power lines

Thunderstorm Wind, Warren

When
May 14, 2:13 PM EST
Where
Warren County, Front Royal
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -78.183

Numerous trees down countywide.

Thunderstorm Wind, Fauquier

When
May 14, 3:20 PM EST
Where
Fauquier County, 5 mi N of Marshall
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.930, -77.850

Trees down.

Hail, Loudoun

When
May 14, 3:30 PM EST
Where
Loudoun County, Aldie
Measured
0.75 in hail
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.967, -77.633

Penny size hail reported in Stoneridge, VA.

Thunderstorm Wind, Fauquier

When
May 14, 3:50 PM EST
Where
Fauquier County, Warrenton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -77.783

Trees downed in Warrenton

Thunderstorm Wind, Augusta

When
May 14, 4:45 PM EST to 4:50 PM EST
Where
Augusta County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.167, -79.167

Numerous trees down.

Thunderstorm Wind, Arlington

When
May 14, 5:20 PM EST
Where
Arlington County, Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.883, -77.133

Trees down.

Hail, Fauquier

When
May 14, 5:35 PM EST
Where
Fauquier County, Marshall
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
38.867, -77.850

Thunderstorm Wind, Albemarle

When
May 14, 5:38 PM EST
Where
Albemarle County, North Garden
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.933, -78.650

Tree down on Plank Road.

Hail, Falls Church (C)

When
May 14, 5:45 PM EST
Where
Falls Church (C) County, Falls Church
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.883, -77.183

Penny size hail reported.

Thunderstorm Wind, Fauquier

When
May 14, 6:05 PM EST
Where
Fauquier County, Markham
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.900, -78.000

Trees down.

Funnel Cloud, Fairfax

When
May 14, 6:49 PM EST
Where
Fairfax County, Mc Lean
Reported by
LAW ENFORCEMENT
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Thunderstorm Wind, Fairfax

When
May 14, 6:55 PM EST
Where
Fairfax County, Annandale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.833, -77.183

Tree down on car and powerlines down.

Thunderstorm Wind, Augusta

When
May 14, 7:10 PM EST
Where
Augusta County, Verona
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.200, -79.000

Powerwires down.

Thunderstorm Wind, Arlington

When
May 14, 7:10 PM EST
Where
Arlington County, Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.883, -77.133

Trees downed

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450557, 5450620, 5450558, 5450560, 5450559, 5450621, 5450561, 5450566, 5450563, 5450564, 5450562, 5450617, 5450565, 5450618, 5450619, 5450622.